Evidence map›Paper›PMID 30111350›Full record

ArticleItalian journal of pediatrics2018

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome in two young children: the importance of an early diagnosis.

Massimo Luca Castellazzi, Susanna Esposito, Laura Elisabetta Claut, Valeria Daccò, Carla Colombo

Open access · goldAbstract read
In one paragraph

Article in Italian journal of pediatrics, 2018. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 12 papers, 1 of them a synthesis that pooled it.

0numbers the graph read from it
0cells of the map it votes in
12citing papers in PubMed, 1 pooled it
2.5field-weighted citation impact, top 11% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

12 citing papers in PubMed, 1 synthesis or guideline pooled it, 31 citations in OpenAlex.

  1. Pooled it
  2. Review
  3. Article
  4. Article
  5. Review
  6. Article
  7. Article
  8. Article
  9. Review
  10. Article
  11. Aminoglycoside Allergic Reactions.Pharmacy (Basel, Switzerland) · 2019
    Review
  12. Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors at 3 institutions in 1 country.

Massimo Luca CastellazziCystic Fibrosis Unit, Fondazione IRCCS Ca' Granda Ospedale Maggiore Policlinico, Università degli Studi di Milano, 20122, Milan, Italy.
Susanna EspositoPediatric Clinic, Department of Surgical and Biomedical Sciences, Università degli Studi di Perugia, Piazza Menghini 1, 06132, Perugia, Italy.
Laura Elisabetta ClautCystic Fibrosis Unit, Fondazione IRCCS Ca' Granda Ospedale Maggiore Policlinico, Università degli Studi di Milano, 20122, Milan, Italy.
Valeria DaccòCystic Fibrosis Unit, Fondazione IRCCS Ca' Granda Ospedale Maggiore Policlinico, Università degli Studi di Milano, 20122, Milan, Italy.
Carla ColomboCystic Fibrosis Unit, Fondazione IRCCS Ca' Granda Ospedale Maggiore Policlinico, Università degli Studi di Milano, 20122, Milan, Italy. carla.colombo@unimi.it.
Fondazione IRCCS Ca' Granda Ospedale Maggiore Policlinico · ITUniversity of Milan · ITUniversity of Perugia · IT

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundDrug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a serious life-treating condition characterized by skin eruption, fever, haematologic abnormalities, and multi-organ involvement that can be fatal if unrecognized, especially in patients with liver failure. Diagnosis may be difficult because it is rarely described in children and can mimic many different conditions. CASE PRESENTATION: We report two cases of DRESS syndrome due to prolonged antibiotic treatment in young children in whom recovery occurred following different therapeutic approaches. A previously healthy 5-year-old boy had been receiving intravenous vancomycin for right wrist and left elbow osteomyelitis and developed DRESS syndrome on day 30. The patient achieved a complete resolution of all symptoms with pulse methylprednisolone followed by oral prednisone. A 4-year-old girl with cystic fibrosis, pancreatic insufficiency, chronic pulmonary colonization by Gram-positive bacteria admitted for pulmonary exacerbation was treated with intravenous piperacillin-tazobactam and tobramycin. After 14 days of treatment, she developed DRESS syndrome: antibiotic treatment was therefore stopped, and without any further therapy, a progressive resolution of the patient's clinical features was observed within 7 days, while the normalization of laboratory abnormalities was achieved at 14 days.

conclusionsOur cases highlight that paediatricians should be aware of the clinical presentations of and therapeutic approaches for DRESS syndrome, especially in children receiving long-term antibiotic treatment. The removal of the offending drug is crucial and may be the only life-saving measure. In more aggressive cases, corticosteroid or other immunosuppressive drugs should be considered to achieve the best outcome.

Indexed as

Child, PreschoolDrug Hypersensitivity SyndromeDrug Therapy, CombinationEarly DiagnosisEosinophiliaFemaleFollow-Up StudiesHumansInfusions, IntravenousMaleOsteomyelitisPiperacillinPneumonia, BacterialRisk AssessmentSampling StudiesTobramycinPiperacillinTobramycinVancomycinAntibiotic reactionsAntibiotic therapyCutaneous adverse reactionsDRESS syndromeDrug exposure

Identifiers

PMID30111350
PMCPMC6094901
OpenAlexW2886398494

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.